Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 1, 2024, 1:26 PM MDT for 4 counties in Wyoming. It took effect at Oct 2, 2024, 3:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2024, 1:26 PM MDT (19:26 UTC)
- In effect from
- Oct 2, 2024, 3:00 AM MDT
- Expired
- Oct 2, 2024, 11:42 AM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299 WWUS75 KCYS 011926 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 126 PM MDT Tue Oct 1 2024 WYZ106-110-021000- /O.UPG.KCYS.HW.A.0030.241002T0900Z-241002T1900Z/ /O.NEW.KCYS.HW.W.0029.241002T0900Z-241002T1900Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills- Including the cities of Arlington, Bordeaux, and Elk Mountain 126 PM MDT Tue Oct 1 2024 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 1 PM MDT WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, and Bordeaux area along Interstate 25 between Chugwater and Wheatland. * WHEN...From 3 AM to 1 PM MDT Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-117-021000- /O.CON.KCYS.HW.A.0030.241002T0900Z-241002T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Horse Creek, Whitaker, Federal, Vedauwoo, and Pumpkin Vine 126 PM MDT Tue Oct 1 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near the Summit and South Laramie Range Foothills. * WHEN...From late tonight through Wednesday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Trudel
2 follow-up statements
603 WWUS75 KCYS 020818 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 218 AM MDT Wed Oct 2 2024 WYZ106-110-021900- /O.CON.KCYS.HW.W.0029.241002T0900Z-241002T1900Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills- Including the cities of Elk Mountain, Arlington, and Bordeaux 218 AM MDT Wed Oct 2 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, and Bordeaux area along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 1 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-117-021900- /O.CON.KCYS.HW.A.0030.241002T0900Z-241002T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Horse Creek, Whitaker, Vedauwoo, Federal, Buford, and Pumpkin Vine 218 AM MDT Wed Oct 2 2024 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 1 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near the Summit and South Laramie Range Foothills. * WHEN...Until 1 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Claycomb
879 WWUS75 KCYS 021742 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1142 AM MDT Wed Oct 2 2024 WYZ106-110-021845- /O.CAN.KCYS.HW.W.0029.000000T0000Z-241002T1900Z/ Central Laramie Range and Southwest Platte County-North Snowy Range Foothills- Including the cities of Elk Mountain, Bordeaux, and Arlington 1142 AM MDT Wed Oct 2 2024 ...HIGH WIND WARNING IS CANCELLED... Gusty winds from earlier this morning have since diminished. Winds will continue to diminish this afternoon over the wind prone areas of southeast Wyoming. $$ WYZ116-117-021845- /O.CAN.KCYS.HW.A.0030.000000T0000Z-241002T1900Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Vedauwoo, Horse Creek, Whitaker, Federal, and Pumpkin Vine 1142 AM MDT Wed Oct 2 2024 ...HIGH WIND WATCH IS CANCELLED... Windy conditions this morning will diminish through this afternoon as a cold front slides southward over the high plains. $$ Trudel
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 1, 11:31 AM MDT, 1 hour 55 minutes earlier. Its key messages:
- Prolonged dry conditions will raise fire weather concerns through Wednesday. Red Flag Warnings are in effect today from 11 AM through Wednesday 7PM MDT.
- A small window for warning level winds in the wind prone areas of southeast Wyoming tonight through noon Wednesday where we may see some wind gusts to 60 mph.
- Warm, dry and breezy conditions expected each day of the week. Expect fire weather headlines on a daily basis through at least Friday.
Area forecast discussion, Oct 1, 11:31 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1131 AM MDT Tue Oct 1 2024
.KEY MESSAGES...
- Prolonged dry conditions will raise fire weather concerns
through Wednesday. Red Flag Warnings are in effect today from
11 AM through Wednesday 7PM MDT.
- A small window for warning level winds in the wind prone areas
of southeast Wyoming tonight through noon Wednesday where we
may see some wind gusts to 60 mph.
- Warm, dry and breezy conditions expected each day of the week.
Expect fire weather headlines on a daily basis through at
least Friday.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 302 AM MDT Tue Oct 1 2024
Cold front that moved through the CWA now lays well south in
southern Colorado with a 1031mb surface high across western
Nebraska through northwest Wyoming. It is quite colder than 24
hours ago with Casper reporting 31 degrees at 2 AM and Chadron
reporting 35. Winds have yet to switch back to the southwest so
far this morning...but are expected to in the next couple hours.
For today...Seeing some really good warmup in 700mb
temperatures. GFS goes from +2 to +4C currently to +10 to +12C
this afternoon at 2100Z. Afternoon temperatures well into the
mid 70s expected today as upper ridge builds in from the
southwest.
The warmup and return of westerly winds will create another day
of critical fire weather conditions across the CWA. GFS 700mb
winds up over 30kts across Carbon and Albany Counties this
afternoon. Do believe the Red Flag Warnings will be a near slam
dunk to our western fire weather zones. What may be more of an
issue are our fire weather zones east of the Laramie Range. GFS
shows some pretty good 850mb winds across the northern Panhandle
at 25-30kts through 21Z this afternoon. Plus GFS sounding do
show the possibility of mixing down higher level winds. Went
ahead and upgraded all watches to warnings.
Very poor humidity recoveries still expected out west tonight as
gradients continue to increase. In fact...Craig to Casper
850/700mb height gradients up near 50mtrs as GFS 700mb winds
increase to 50kts. Could see strong winds in the wind prone
areas tonight into Wednesday morning. Decided on a High Wind
Watch for the wind prone areas and let the day crew make the
call on any upgrades.
Widespread critical fire weather conditions through the day
Wednesday. Especially our western fire weather zones. Day crew
may need to expand fire headlines east as GFS does show 750 to
800mb winds across Laramie County into the southern Panhandle
downsloping off the Laramie Range at 25-30kts.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Issued at 302 AM MDT Tue Oct 1 2024
Thursday night/Friday...Expect a decent warming trend as the flow
aloft turns westerly and heights and thicknesses rise. With 700 mb
temperatures near 14 Celsius, maximum temperatures will reach the
mid 70s to mid 80s. The low and mid levels of the atmosphere will be
too dry to support any precipitation.
Saturday...Very warm temperatures continue with readings in the
upper 70s to near 90 degrees. Still dry low and mid levels, so no
precipitation.
Sunday...Although ridging aloft develops to keep dry conditions in
place, temperatures will be a bit cooler with 700 mb temperatures
near 10 Celsius, and upslope south and southeast surface winds.
Monday...A weak shortwave trough aloft passes across the forecast
area, though conditions will remain dry with minimal low and mid
level moisture. A little warmer with 700 mb temperatures near 12
Celsius.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1127 AM MDT Tue Oct 1 2024
VFR expected at all terminals through the forecast period. LLWS
is anticipated for KCYS overnight and into early Wednesday
morning due to a short period of stronger wind gusts aloft. KRWL
and KLAR will also see elevated wind gusts overnight. Haze will
slowly move into the NE Panhandle terminals region by Wednesday
morning from nearby wildfire smoke. Please see individual TAFs
for further information.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT this evening for WYZ417-418.
Red Flag Warning until 8 PM MDT Wednesday for WYZ419>423-425-
427>429.
High Wind Watch from late tonight through Thursday morning for
WYZ106-110-116-117.
NE...Red Flag Warning until 6 PM MDT this evening for NEZ434-435.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...BWHazardous weather outlook, Oct 1, 4:58 AM MDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 458 AM MDT Tue Oct 1 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-021100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 458 AM MDT Tue Oct 1 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated to critical fire weather conditions are expected to return today, with minimum humidity in the upper single digits and increased wind speeds. Red Flag Warnings are in effect for most areas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Prolonged dry conditions will raise fire weather concerns through the week. Red Flag Warnings are in effect for areas along and west of the Laramie Range through 8 PM Wednesday. Strong winds are possible in the wind prone areas of southeast Wyoming tonight through noon Wednesday. A High Wind Watch is in effect from 3 AM through noon Wednesday for westerly wind gusts to 60 mph possible. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 1:31 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 34 hr |
| Oct 1, 1:49 AM MDT | Red Flag Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 42 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.